This item still needs to be validated !
Title: Atheromatous embolization precipitated by oral anticoagulants
Authors: Bols, A ×
Nevelsteen, André
Verhaeghe, Raymond #
Issue Date: Feb-1995
Series Title: International angiology : a journal of the International Union of Angiology vol:13 issue:3 pages:271-4
Abstract: Five patients with a "blue or purple" toe syndrome due to atheromatous embolization probably precipitated by oral anticoagulant therapy are reported. In four, the symptoms started a few weeks after initiation of oral anticoagulants and in the fifth they were clearly aggravated by coumarinic drugs. Prior to anticoagulation, one patient had received a course of thrombolytic therapy and two had undergone an arterial catherization without embolic events. A diagnostic arteriography performed in four patients caused no new symptoms. All patients had advanced atherosclerosis. A shaggy aorta and/or pelvic arteries were found in four and in the fifth a highly stenotic femoral lesion appeared the source of peripheral embolization. Oral anticoagulants were interrupted in all five and four underwent reconstructive vascular surgery to eradicate the nidus of atheromatous emboli. One died postoperatively from multiple organ failure. The poor condition of the fifth patient precluded aorto-iliac surgery. No new episodes of embolization occurred and the symptoms disappeared, although one patient needed a toe amputation for a skin lesion that had proceeded to gangrene. The possible role of anticoagulant drugs in precipitating atheromatous embolization is discussed and the importance of recognizing the syndrome is emphasized.
ISSN: 0392-9590
Publication status: published
KU Leuven publication type: IT
Appears in Collections:Vascular Surgery
× corresponding author
# (joint) last author

Files in This Item:

There are no files associated with this item.

Request a copy


All items in Lirias are protected by copyright, with all rights reserved.

© Web of science